Idaho, 2011Heavy Snow in Idaho, February 22 to 24, 2011
February 22 to 24, 2011 · NWS MSO · 5 events in 3 counties and zones
A very moist Pacific system interacted with cold Arctic air to produce heavy snowfall across north central Idaho.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist Pacific system interacted with cold Arctic air to produce heavy snowfall across north central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 22, 3:11 AM PST, 49 minutes earlier.
Area forecast discussion, Feb 22, 3:11 AM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
411 AM MST TUE FEB 22 2011
...SNOW WILL SPREAD SOUTH AND EAST ACROSS THE REGION TODAY...
...ARCTIC AIR INTRUSION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...
.DISCUSSION...AN ENERGETIC UPPER TROUGH HAS BEEN SPREADING SNOW
ACROSS NORTHERN IDAHO AND NORTHWEST MONTANA THIS MORNING...AND
WILL CONTINUE TO PUSH IT SOUTH AND EAST THROUGH THE DAY. STILL
EXPECT THE CLEARWATER MOUNTAINS AND WESTERN PORTIONS OF THE
BITTERROOTS TO SEE THE MOST SNOW...AND WILL LEAVE THE WINTER STORM
WARNINGS IN PLACE. ADVISORIES WILL BE CONTINUED ACROSS NORTHWEST
MONTANA AND IN THE OROFINO-GRANGEVILLE AREAS.
IN ADDITION TO BROAD-SCALE FORCING WITH THE TROUGH...DEEP
INSTABILITY WILL FORM AS SIGNIFICANTLY COLDER TEMPERATURES MOVE IN
ALOFT. THIS WILL LIKELY CAUSE HEAVIER EMBEDDED SNOW SHOWERS AT
TIMES. THIS INSTABILITY COUPLED WITH THE SOUTHWEST FLOW WILL KEEP
SOME DOWNSLOPE DRYING OVER THE BITTERROOT AND MISSOULA VALLEYS.
THIS IS EXPECTED TO KEEP TOTAL SNOW AMOUNTS LIGHTER IN THESE
AREAS...BUT THE AFOREMENTIONED HEAVIER SHOWERS MAY STILL BRIEFLY
IMPACT TRAVEL.
SNOW WILL LIKELY CONTINUE OVERNIGHT AND WEDNESDAY BUT WITH
GENERALLY DECREASED INTENSITY. THUS TRAVEL CONDITIONS SHOULD NOT
SEE MORE DETERIORATION AFTER THE INITIAL SHOT OF SNOW TODAY. WITH
THIS IN MIND...WILL LET THE ADVISORIES END LATE THIS AFTERNOON AND
EVENING. HOWEVER...THIS MAY CHANGE IF PERSISTENT HEAVIER SHOWERS
DO DEVELOP LATE TODAY. THE WARNING OVER IDAHO WILL BE HELD IN
PLACE A LITTLE LONGER AS GOOD OROGRAPHIC LIFT WILL CONTINUE OVER
THAT AREA WELL AFTER THE INITIAL LARGE SCALE ASCENT FROM THE UPPER
TROUGH.
AN INTRUSION OF ARCTIC AIR IS STILL ON TRACK FOR WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THE MAIN IMPACTS FROM THIS FEATURE WILL BE
WIND...TEMPERATURES AND SNOW.
WIND/TEMPERATURES...STRONG GUSTY EAST WINDS WILL DEVELOP AS A COLD
CANADIAN AIR MASS SLIDES DOWN THE LEE SIDE OF THE ROCKIES...CAUSING
THE SURFACE PRESSURE GRADIENT TO TIGHTEN DRAMATICALLY WEDNESDAY
EVENING IN NORTHWEST MONTANA AND BY THURSDAY MORNING IN SOUTHWEST
MONTANA. GUSTS COULD REACH SPEEDS OF 35 TO 45 MPH AT TIMES IN
AREAS THAT FAVOR CHANNELLED WINDS THROUGH GAPS IN THE CONTINENTAL
DIVIDE. SIGNIFICANT TEMPERATURE DROPS SHOULD BE EXPECTED ONCE
GUSTY EAST WINDS DEVELOP AND USHER VERY COLD AIR INTO WESTERN
MONTANA. THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS
WILL CREATE DANGEROUS WIND CHILL VALUES OF 20 BELOW ZERO OR LESS
WEDNESDAY NIGHT THROUGH THURSDAY MORNING...IN NORTHWEST MONTANA AND
ALONG THE CONTINENTAL DIVIDE. ANYONE VENTURING OUTDOORS SHOULD DRESS
APPROPRIATELY BY WEARING WARM LAYERS AND COVERING ANY EXPOSED SKIN
TO PREVENT FROSTBITE.
SNOW...SNOWFALL IS EXPECTED TO DEVELOP AND INTENSIFY ALONG THE
ARCTIC BOUNDARY AS IT PUSHES IN FROM THE NORTHEAST WEDNESDAY
EVENING AND TRACKS SOUTHWARD THROUGH THURSDAY NIGHT. HIGH SNOW
RATIOS AS A RESULT OF COLDER AIR ALREADY BEING IN PLACE WILL
PRODUCE SNOWFALL THAT IS LIGHT AND FLUFFY. ALTHOUGH SNOW
ACCUMULATIONS SHOULD BE FAIRLY LIGHT...MEASURING SNOWFALL WILL BE
DIFFICULT. THE COMBINATION OF FLUFFY SNOW AND GUSTY WINDS WILL
CREATE AREAS OF BLOWING AND DRIFTING SNOW AND LOCAL WHITEOUT
CONDITIONS WITH RAPID REDUCTIONS TO VISIBILITY. TRAVEL WILL LIKELY
BECOME TREACHEROUS AS DRIVING CONDITIONS QUICKLY DETERIORATE.
ANOTHER AREA TO WATCH WILL BE THE LOWER HELLS CANYON/CAMAS PRAIRIE
REGION THURSDAY NIGHT THROUGH FRIDAY. THE GFS AND ECMWF MODELS
HAVE SHOWN A DEVELOPING MID-LEVEL CIRCULATION OVER THIS
REGION...WHICH COULD PRODUCE A SIGNIFICANT BURST OF SNOW AS IT
INTERACTS WITH THE ARCTIC BOUNDARY. THE 00Z RUN OF THE NAM MODEL
ALSO PICKED UP ON THIS FEATURE WHICH ADDS A BIT MORE CONFIDENCE
TO THIS ACTUALLY HAPPENING. HAVE INCREASED POPS...LIQUID
PRECIPITATION AND SNOW ACCUMULATIONS IN THIS AREA THROUGH THIS
PERIOD. IF LIQUID PRECIPITATION AMOUNTS CONTINUE TO INCREASE WITH
FUTURE MODEL RUNS...THIS COULD BECOME A SIGNIFICANT SNOW EVENT.
FRIDAY THROUGH EARLY NEXT WEEK...THE COLDEST LOW TEMPERATURES FOR
THE WEEK SHOULD OCCUR IN WESTERN MONTANA ON FRIDAY MORNING AND IN
NORTH CENTRAL IDAHO ON SATURDAY MORNING AS THE COLD ARCTIC AIR
MASS SETTLES OVER THE NORTHERN ROCKIES. VERY STABLE CONDITIONS AT
THE SURFACE SHOULD DO TWO THINGS. ONE...PREVENT VALLEY
TEMPERATURES FROM MODERATING TOO QUICKLY WHICH WOULD RESULT IN
BELOW NORMAL TEMPERATURES INTO EARLY NEXT WEEK. TWO...THE NORTHERN
ROCKIES COULD SEE SOME DECENT CLEARING EARLY SATURDAY MORNING AND
WOULD ALLOW FREEZING FOG TO DEVELOP ACROSS THE REGION.
&&
.AVIATION...A STRONG SYSTEM WILL SPREAD SNOW SOUTH AND EAST OVER
THE NORTHERN ROCKIES THROUGH THE DAY. THIS WILL BEGIN AN ACTIVE
SNOW PATTERN PERSISTING INTO WEDNESDAY. KGPI AND KMSO WILL BE
MOST IMPACTED BY LIGHT SNOW AND LOWERED CEILINGS TONIGHT AND
TUESDAY...OBSCURING HIGHER TERRAIN INCLUDING MOUNTAIN PASSES. IN
ADDITION DEVELOPING INSTABILITY WITH THE SYSTEM COULD LEAD TO
LOCALIZED HEAVY SNOW SHOWERS AT TIMES. AN ARCTIC FRONT IS EXPECTED
LATE WEDNESDAY AND THURSDAY WITH STRONG WINDS AND SNOW POSSIBLE
ACROSS THE REGION.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
FLATHEAD/MISSION VALLEYS...KOOTENAI/CABINET REGION...LOWER
CLARK FORK REGION...WEST GLACIER REGION.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING
BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY LAKE REGION.
ID...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY
OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY NORTHERN
CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.
&&
WHITMORE/DEROSAHazardous weather outlook, Feb 22, 3:46 AM PST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
446 AM MST TUE FEB 22 2011
MTZ005-007-222215-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
446 AM MST TUE FEB 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE AREA WILL SEE INTERMITTENT LIGHT SNOW BUT WITH MINIMAL
IMPACT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA LATE WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY
WINDS WILL ALSO DEVELOP AND TEMPERATURES SHOULD DROP DRAMATICALLY.
THE COMBINATION OF SNOW AND WIND COULD CAUSE BLOWING AND DRIFTING
OF SNOW AND LOCAL WHITEOUT CONDITIONS AT TIMES...ESPECIALLY
THROUGH HELLGATE CANYON INTO DOWNTOWN MISSOULA. THE COMBINATION OF
COLD TEMPERATURES AND GUSTY WINDS WILL LIKELY PRODUCE DANGEROUS
WIND CHILL VALUES WELL BELOW ZERO THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ001>004-222215-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
446 AM MST TUE FEB 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE DAY THEN TAPER
OFF SOMEWHAT OVERNIGHT. THIS WILL CAUSE DIFFICULT DRIVING
CONDITIONS AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY WINDS
WILL ALSO DEVELOP AND TEMPERATURES SHOULD DROP DRAMATICALLY. THE
COMBINATION OF SNOW AND WIND COULD CAUSE BLOWING AND DRIFTING OF
SNOW AND LOCAL WHITEOUT CONDITIONS AT TIMES...ESPECIALLY IN THE
FLATHEAD VALLEY. THE COMBINATION OF COLD TEMPERATURES AND GUSTY
WINDS WILL LIKELY PRODUCE DANGEROUS WIND CHILL VALUES OF 20 BELOW
ZERO OR LESS THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ043-222215-
POTOMAC/SEELEY LAKE REGION-
446 AM MST TUE FEB 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW WILL DEVELOP TODAY AND TONIGHT. THIS WILL
CAUSE DIFFICULT DRIVING CONDITIONS AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA LATE WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY WINDS
WILL ALSO DEVELOP AND TEMPERATURES SHOULD DROP DRAMATICALLY. THE
COMBINATION OF SNOW AND WIND COULD CAUSE BLOWING AND DRIFTING OF
SNOW AND LOCAL WHITEOUT CONDITIONS AT TIMES...ESPECIALLY ALONG THE
HIGHWAY 200 CORRIDOR. THE COMBINATION OF COLD TEMPERATURES AND
GUSTY WINDS WILL LIKELY PRODUCE DANGEROUS WIND CHILL VALUES OF
20 BELOW ZERO OR LESS THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Orofino / Grangeville Region
- When
- February 22, 4:00 AM PST to February 24, 8:00 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Heavy snow was reported at Ahsahka Idaho, where 10 inches were measured.
Heavy Snow, Northern Clearwater Mountains
- When
- February 22, 4:00 AM PST to February 23, 12:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
The SNOTEL at Shanghi Summit, elevation of 4600 feet, reported 10 inches of snow.
Heavy Snow, Northern Clearwater Mountains
- When
- February 22, 4:00 AM PST to February 23, 12:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
The SNOTEL at Hemlock Butte, elevation 5810 feet, reported 10 inches of snow.
Heavy Snow, Southern Clearwater Mountains
- When
- February 23, 4:00 AM PST to 7:00 AM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Powell R.S. measured 8.8 inches of snow in 4 hours.
Heavy Snow, Southern Clearwater Mountains
- When
- February 23, 4:00 AM PST to 7:00 AM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
The SNOTEL at Savage Pass, elevation 6171 feet, received 9 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 22 to 26, 20111 injured · 31 events
- Wildfire in Texas, February 22 to 24, 2011$15,000 · 1 event
- Drought in Oklahoma, February 22 to 28, 20119 events
- Blizzard and Heavy Snow in Washington, February 22 to 24, 20118 events
- Heavy Snow in Washington, February 22 to 24, 20117 events
- Drought in New Mexico, February 22 to 28, 20116 events
- Drought in Texas, February 22 to 28, 20114 events
- Drought in Alabama, February 22 to 28, 20112 events
- Winter Storm in Montana, February 22 to 24, 20112 events
- Drought in Texas, February 22 to 28, 20111 event
- Heavy Snow in Oregon, February 22 to 24, 20111 event
- Avalanche in Colorado, February 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282285, 282299, 282301, 282302, 282305.